Heroin and its affects
1 Wake up call about heroin
In 2012 the annual report by the European Monitoring Centre for Drugs and Drug Addiction has stated that Ireland has the highest numbers of heroin users, along with Latvia, Luxembourg, and Malta in Europe. They state that we have 30,000 citizens addicted to this dangerous and overpowering drug. In the EU the average rate of heroin deaths per one million people is 21. For Ireland, it is a staggering 68, three times that of the average. For many years heroin was confined to Dublin, but that is no longer the case as heroin is freely available in every town and village throughout the country. The official name for heroin is Diamorphine and is made from morphine which comes from the opium poppy. It is usually a brown/white powder, smells acidic, and is usually mixed with substances like talcum powder, sugar, starch, or even powdered milk. Recently it was found that dealers in Dublin mixed rat poison and strychnine to bulk up the heroin.
Heroin is either smoked, sniffed, or dissolved in water and injected. The effects of heroin last for up to three hours with the initial rush followed by a dreamlike state of peacefulness and contentment. Pain is reduced as are aggressive tendencies and sexual drive.
First-time users, especially if the mix is infected, cause severe nausea, vomiting, and blinding headaches. Experimenting with heroin is a risky business because it is highly addictive. Larger doses of heroin can lead to drowsiness and can result in overdose and coma. It can and often is fatal and if you take heroin regularly you may build up a tolerance but if you stop taking it, even for a few days, your tolerance levels will drop rapidly and there is an added risk of overdose on the same amount. If alcohol is added to the equation an overdose is more likely.
The alarming fact is that the HSE has admitted that in some parts of our country there is no treatment available. West of the Shannon there are no facilities for heroin users to get treatment. Dr. Cathal O’ Sulliobhan of the HSE has said we are sitting on a “time bomb” where a mini HIV epidemic could easily become a reality, due to the sharing of needles and other equipment associated with injecting heroin. There are approximately 9,200 Irish people on Methadone, ( which is commonly used to treat heroin or other opiate addiction and reduce the harsh withdrawal symptoms) leaving 21,000 without help or care for their addiction. Less than half the General Practitioners in the country can prescribe methadone, but methadone has its own dangerous and fatal problems with 113 users dying in 2011. There is a Pharmacy needle exchange programme with over 90 pharmacies offering assistance but this is nowhere near adequate to address this escalating problem.
An attitude exists suggesting that all people with a drug problem are criminals, rather than a person having a dependency issue, who have turned to crime to support and fund their addiction. There is ample information to be found about heroin and its dangers. Those who are using heroin are in daily danger of overdosing and dying or living a life of misery and challenge. Heroin is derived from the opium poppy and its abuse and dependence produce side effects which may result in a range of detrimental health problems like:
heart problems including infection of the heart lining and valves: infectious diseases like HIV, Hepatitis B, and C: chronic pneumonia and other pulmonary diseases: blood clots or tissue death, resulting in collapsed veins: bacterial infections; liver disease: arthritis and seizures. Short-term physical effects also include depressed respiration, (shallow breathing) clouded mental functioning, uncontrollable feelings of itching or picking at the skin.
Because of the uncertainty of the heroin mixture that is bought from street dealers, addicts never know the strength of the heroin they are using or what it is mixed with. Addicts are in constant threat of overdose or poisoning from heroin causing death. Another major problem is the growing tolerance of the use of heroin leading to the need for increases in the frequency and quantity of heroin consumption to get the same buzz and adds to the problems of the addict.
Symptoms of heroin abuse and addiction give definite physical symptoms like weight loss, needle track marks visible on the body, infections, and abscesses at the injection site, cuts, bruises or scabs from skin picking and for women the loss of a menstrual cycle. Behavioural signs of heroin abuse and addiction include: lying and other deceptive behaviour, avoiding eye contact, increased hours of sleeping, increased slurred, garbled or incoherent speech, lack of performance at school or at work, vomiting and diarrhoea, decreasing attention to hygiene and physical appearance, loss of motivation, withdrawal from friends and family and seeking out others not usually their associates, lack of interest in hobbies, stealing money or valuables to sell, hostile behaviour towards loved ones including blaming and shouting obscenities, regular comments indicating loss of self esteem and worsening body image, wearing log sleeves or pants even in hot weather to cover needle marks.
Heroin abuse is an extremely serious condition and requires specialists experienced in chemical dependency detoxification to deal with the patient. Curtailing long-term use of heroin suddenly can cause serious medical complications including death. Heroin detox should not be attempted at home or without supervision from a doctor who understands dependence and withdrawal.
For an addict detoxing from heroin is the biggest battle that will ever be fought to get back to a life without heroin, but if you continue, then the prospects of death hang close-by every day and the only life you have will be controlled by the seeds of the opium poppy. It is extremely difficult to withdraw from using heroin and withdrawal symptoms start around 8 to 24 hours after the last fix. Symptoms are aches, tremors, sweating, chills, anxiety, irritability, loss of appetite, muscular spasms, hot and cold sweats, cramps, sneezing and yawning, runny nose, diarrhea, fever, insomnia and crying.
If you are living or are looking at a loved one in the throes of heroin addiction, you should seek help for yourself, as the effects of the abuser will impact on your own life and make living full of anxiety and fear. Any person addicted cannot be helped until they themselves want to quit and often the wait for that day is painful and extremely difficult. But recovery is possible for everyone if they want it.
Peg Hanafin, MSc.Psych/ Rehab Couns.